Alert archive / Virginia / Flash Flood Warnings in 2000
Flash Flood Warning 43, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Sep 2, 2000, 1:48 AM EDT for Rockbridge County, City of Buena Vista, City of Lexington, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2000, 1:48 AM EDT (05:48 UTC)
- Expired
- Sep 2, 2000, 4:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties City of Buena Vista, VA, City of Lexington, VA, Rockbridge County, VA
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 426 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 813 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 020549 FFWRNK VAC163-530-678-020845- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 148 AM EDT SAT SEP 2 2000 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... BUENA VISTA IN WEST CENTRAL VIRGINIA... LEXINGTON IN WEST CENTRAL VIRGINIA... ROCKBRIDGE COUNTY IN WEST CENTRAL VIRGINIA... * UNTIL 445 AM EDT. * AT 148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL STRETCHING FROM NATURAL BRIDGE NORTH TO LEXINGTON... MOVING NORTHEAST AT 20 MPH. LOCATIONS THREATENED BY HEAVY RAIN THROUGH 445 AM EDT INCLUDE GLASGOW... COLLIERSTOWN... BUENA VISTA CITY... ROCKBRIDGE BATHS... SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL LIKELY CAUSE FLASH FLOODING IN TRIBUTARIES TO THE JAMES AND MAURY RIVERS. <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. .END 09
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 8:55 PM EDT, 4 hours 53 minutes earlier.
Area forecast discussion, Sep 1, 8:55 PM EDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 855 PM EDT FRI SEP 1 2000 THUNDERSTORM COVERAGE HAS BEEN DECREASING ACROSS THE FA PAST FEW HOURS. HOWEVER...THE 00Z RNK SOUNDING STILL SHOWS A TROPICAL LOOKING AIRMASS...WITH A CAPE AROUND 1000 J/KG. BOUNDARY LAYER WINDS ARE STILL FROM THE EAST...WHILE THERE IS NOW MORE OF A SOUTH FLOW ABOVE. THIS IS A GOOD WIND PROFILE FOR BACK-BUILDING STORMS...AS WE HAVE BEEN SEEING ON RADAR. NOT MUCH OF ANY STRONG FEATURE SEEN TO INITIATE CONVECTION OVERNIGHT...SO CURRENT FCST OF CHC POPS IS PROBABLY BEST FOR MOST OF THE FA. THE 18Z MESO-ETA DID A GOOD JOB YESTERDAY OF SHOWING THE LOCATIONS FOR LARGE SCALE LIFT LAST NIGHT...MAINLY CORRESPONDING TO UPPER LEVEL DIVERGENCE. TONIGHT IT IS INDICATING THE BEST LIFT OVER THE NW PIED AND FOOTHILLS OF NC. WILL PROBABLY RAISE POPS TO LIKELY DOWN THAT WAY. .RNK... NC...NONE. VA...NONE. WV...NONE. JJX
In the hours before
Special weather statement, Sep 1, 8:09 PM EDT, 5 hours 39 minutes before
VAZ033-020100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 809 PM EDT FRI SEP 1 2000 ...HEAVY RAINFALL ALONG PIGG RIVER AND STORY CREEK IN FRANKLIN COUNTY... AN AREA OF PERSISTENT THUNDERSTORMS WAS DUMPING HEAVY RAIN ALONG PORTIONS OF THE PIGG RIVER...AND IN THE STORY CREEK BASIN IN CENTRAL FRANKLIN COUNTY. RADAR ESTIMATES INDICATE UP TO 2 INCHES OF RAIN HAS FALLEN JUST SOUTHWEST OF ROCKY MOUNT SINCE ABOUT 7 PM. WATER LEVELS MAY RISE RAPIDLY ALONG THESE STREAMS IF HEAVY RAIN PERSISTS. THOSE WHO LIVE ALONG THE CONVERGENCE OF THESE TWO STREAMS SOUTH OF ROCKY MOUNT SHOULD BE ESPECIALLY CAUTIOUS...AND KEEP AN EYE ON WATER LEVELS. JDS
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:14 AM EDT | Flash Flood Warning | RNK | Bedford, Botetourt | 3 hr |
| Sep 2, 4:45 AM EDT | Flash Flood Warning | RNK | Amherst, Rockbridge, City of Buena Vista, City of Lexington | 2 hr |
| Sep 2, 1:45 PM EDT | Flash Flood Warning | RNK | Pulaski | 2 hr |
| Sep 2, 2:12 PM EDT | Flash Flood Warning | RNK | Franklin | 3 hr |
| Sep 2, 3:30 PM EDT | Flash Flood Warning | RNK | Floyd | 3 hr |
| Sep 2, 3:44 PM EDT | Flash Flood Warning | RNK | Pulaski | 3 hr |
| Sep 2, 4:49 PM EDT | Flash Flood Warning | RNK | Campbell, City of Lynchburg | 3 hr |
| Sep 2, 6:28 PM EDT | Flash Flood Warning | RNK | Bath | 2 hr |
Nearby
Flash Flood Warnings in Virginia, 2000Every flash flood warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.